Louisiana, 2009

Damaging Winds in Louisiana, July 2, 2009

July 2, 2009 · NWS SHV · 6 events in 2 counties and zones

Severe thunderstorms erupted across portions of northwest Louisiana due in part to a shortwave trough passing through the Lower Mississippi Valley. This trough of low pressure aloft interacted with a nearly stationary front and daytime heating to aid in the development of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms erupted across portions of northwest Louisiana due in part to a shortwave trough passing through the Lower Mississippi Valley. This trough of low pressure aloft interacted with a nearly stationary front and daytime heating to aid in the development of thunderstorms. A few of the storms became severe, producing damaging downburst winds which blew down numerous trees and powerlines across.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 2, 3:01 PM CST, 58 minutes earlier.

Area forecast discussion, Jul 2, 3:01 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
401 PM CDT THU JUL 2 2009

.DISCUSSION...
SATELLITE IMAGERY INDICATES PARTLY CLOUDY TO MOSTLY CLEAR SKIES
ACROSS THE REGION. HOWEVER...A FEW SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED WITH AFTERNOON HEATING SOUTH OF INTERSTATE 20. AS THE
SUN SETS...THIS ACTIVITY WILL DIMINISH QUICKLY. HIGH PRESSURE WILL
CONTINUE TO BUILD ACROSS THE AREA THIS EVENING...WHICH IS EXPECTED
TO RESULT IN EVEN WARMER TEMPERATURES FOR FRIDAY. HAVE ISSUED A
HEAT ADVISORY FOR FRIDAY AND SATURDAY AS HEAT INDEX VALUES ARE
EXPECTED TO EASILY SURPASS 105 DEGREES BY EARLY AFTERNOON. THIS IS
ESPECIALLY SIGNIFICANT AS WE ARE HEADING INTO A HOLIDAY WEEKEND.

THE HEAT RELENTS SOMEWHAT ON SUNDAY AS A COLD FRONT APPROACHES
FROM THE CENTRAL PLAINS. CLOUD COVER SHOULD INCREASE ON SUNDAY
AFTERNOON...HELPING KEEP TEMPERATURES PERHAPS 4 TO 5 DEGREES
COOLER THAN THE DAY BEFORE AREAWIDE. SHOWER AND THUNDERSTORM
ACTIVITY WILL INCREASE THROUGH THE EVENING AS THE COLD FRONT NEAR
THE AREA...WHICH WILL MAKE FOR SOME MUCH NEEDED RAIN. THIS FRONT
IS EXPECTED TO STALL ALONG THE COAST...BUT CLOSE ENOUGH TO OUR
AREA TO KEEP AT LEAST A SLIGHT CHANCE OF PRECIPITATION IN THE
FORECAST THROUGH THE MIDDLE OF THE WORKWEEK.

&&

.AVIATION...
VFR CONDITIONS...ALONG WITH LIGHT WINDS...WILL PREVAIL THROUGH THE
TERMINAL FORECAST PERIOD. ISOLATED CONVECTION THAT DOES DEVELOP THIS
AFTERNOON IS LIKELY TO DISSIPATE BY 00Z. AMENDMENTS TO INCLUDE VCTS
AT SELECT SITES WILL BE ISSUED ACCORDINGLY. OTHERWISE...MAY SEE MVFR
CONDITIONS ACROSS ELD DUE TO LIGHT GROUND FOG. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74 102  76 102  76 /  10  10  10  10  10
MLU  73 102  74 101  75 /  20  10  10  10  10
DEQ  69  99  74  99  75 /  20  10  10  20  20
TXK  71 101  75 100  76 /  20  10  10  10  20
ELD  71 101  74 100  75 /  20  10  10  10  10
TYR  73 101  76 101  77 /  10  10  10  10  10
GGG  74 102  76 102  76 /  10  10  10  10  10
LFK  74 101  75 100  76 /  20  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY FROM 10 AM FRIDAY TO 9 PM CDT SATURDAY FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY FROM 10 AM FRIDAY TO 9 PM CDT SATURDAY FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY FROM 10 AM FRIDAY TO 9 PM CDT SATURDAY FOR THE
     FOLLOWING ZONES: OKZ077.

TX...HEAT ADVISORY FROM 10 AM FRIDAY TO 9 PM CDT SATURDAY FOR THE
     FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

18/05
Hazardous weather outlook, Jul 2, 11:04 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 PM CDT THU JUL 2 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-031715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1204 PM CDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
TO THE NORTH OF THE INTERSTATE 20 CORRIDOR. A WEAK FRONTAL
BOUNDARY LAYS DRAPED ACROSS NORTHERN LOUISIANA AND NORTHEAST
TEXAS. IN ADDITION...THE REMNANTS OF A THUNDERSTORM COMPLEX WHICH
OCCURRED IN THE CENTRAL PLAINS LAST NIGHT CONTINUE TO APPROACH THE
NORTHERN HALF OF THE FORECAST REGION. THESE TWO FEATURES MAY
INTERACT LATER THIS AFTERNOON TO TRIGGER LOCALLY STRONG
THUNDERSTORMS. ONE OR TWO OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS AS THE MAIN THREAT. NO ORGANIZED
SEVERE THUNDERSTORM ACTIVITY IS EXPECTED.

IN ADDITION...ISOLATED WEAK THUNDERSTORMS WILL ALSO BE
POSSIBLE ACROSS CENTRAL LOUISIANA...AND DEEP EAST TEXAS...MAINLY
BEGINNING IN LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

18

In the hours before

Special weather statement, Jul 2, 2:53 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
353 PM CDT THU JUL 2 2009

LAZ010-017-022145-
DE SOTO-SABINE-
353 PM CDT THU JUL 2 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 445 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     DE SOTO AND SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     BELMONT...BENSON...BOLEYN...CATUNA...CONVERSE...MITCHELL...
     NOBLE...OAK GROVE...OXFORD...PELICAN AND SARDIS...

AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTH OF ZWOLLE...OR 15 MILES SOUTH OF
MANSFIELD...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

05
Special weather statement, Jul 2, 3:02 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
402 PM CDT THU JUL 2 2009

LAZ018-020-022145-
GRANT-NATCHITOCHES-
402 PM CDT THU JUL 2 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 445 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
     GRANT...

INCLUDING THE FOLLOWING LOCATIONS...
     COLFAX...

AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF COLFAX...OR 16 MILES NORTH
OF BOYCE...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

05
05
Special weather statement, Jul 2, 3:43 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
443 PM CDT THU JUL 2 2009

LAZ017-018-022245-
NATCHITOCHES-SABINE-
443 PM CDT THU JUL 2 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     WESTERN NATCHITOCHES AND SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     MANY AND ZWOLLE...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM PLEASANT HILL TO
MANY.  THE STRONGEST STORM WAS LOCATED  12 MILES NORTH OF MANY...OR
22 MILES WEST OF NATCHITOCHES...MOVING SOUTH AT 5 MPH.

HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WINDS UP TO 40 MPH
ARE EXPECTED WITH THIS STORM.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
July 2, 3:59 PM CST
Where
Grant County, 1.89 mi WSW of Zion
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.770, -92.480

Thunderstorm winds brought down trees along SR 500 just south of the Winn/Grant Parish line.

Thunderstorm Wind, La Salle

When
July 2, 4:00 PM CST
Where
La Salle County, 0.59 mi E of Whitehall
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.620, -92.040

Trees and powerlines were blown down near the community of Whitewall, Louisiana southeast of Jena, Louisiana.

Thunderstorm Wind, Grant

When
July 2, 4:33 PM CST
Where
Grant County, 4.34 mi ESE of Zion
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.760, -92.380

Powerlines were blown down between Holmes and Yale Streets in the town of Georgetown, Louisiana.

Thunderstorm Wind, Grant

When
July 2, 4:33 PM CST
Where
Grant County, 1.18 mi E of Simms
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.470, -92.410

Trees were blown down near the intersection of US 165 and Roberts Road in south Grant Parish.

Thunderstorm Wind, Grant

When
July 2, 4:35 PM CST
Where
Grant County, 1.37 mi ESE of Simms
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.460, -92.410

Powerlines were blown down on US-165 between Airbase Road and SR-3130.

Thunderstorm Wind, Grant

When
July 2, 4:47 PM CST
Where
Grant County, 1.38 mi S of Simms
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.450, -92.430

Numerous trees and powerlines were blown down south of Airbase Road to the Grant/Rapides Parish line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187976, 187977, 187978, 187980, 187981, 187982.